Alabama, 2014Damaging Winds in Alabama, April 4, 2014
April 4, 2014 · NWS HUN · 10 events in 6 counties and zones
A line of severe storms produced wind damage across portions of northwest Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $94,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe storms produced wind damage across portions of northwest Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 4, 2:19 AM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Apr 4, 2:19 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
319 AM CDT FRI APR 4 2014
.DISCUSSION...
CONVECTION ACROSS ARKANSAS DURING THE EVENING/OVERNIGHT HRS HAS
CONGEALED INTO A MCS THAT IS JUST EAST OF MEMPHIS AND CONTINUES TO
PUSH EASTWARD RAPIDLY THIS MORNING AHEAD OF A STRONG COLD FRONT.
WHILE THE PARENT LOW IS SLIDING NORTHEAST OVER IOWA AND
ILLINOIS...THIS LINE IS TAPPING INTO A WARM AND MOIST AIRMASS FROM
THE GULF COAST. DEWPOINTS AHEAD OF THE LINE CONTINUE TO RISE INTO THE
LOWER/MID 60S WITH TEMPS IN THE UPPER 60S TO LOWER 70S. WITH THE LL
JET INCREASING ACROSS THE REGION...THIS SHOULD SUPPORT CONTINUED
EASTWARD PROGRESSION OF THE CONVECTION AND THE THREAT FOR SEVERE
WEATHER.
CURRENT TIMING OF THE LINE BRINGS IT INTO NW AL BY ABOUT 10Z...ACROSS
THE I-65 CORRIDOR CLOSER TO 12Z...AND INTO GEORGIA NEARING 14Z. THE
RECENT RUNS OF THE HRRR AGREE WELL WITH THIS TIMING...WITH JUST SOME
LINGERING LIGHT PRECIP LINGERING BEHIND THE MAIN LINE OF STORMS.
RIGHT NOW THE CORE OF THE LL JET SEEMS TO BE WELL LOCATED IN THE
VICINTY OF SOME OF THE BEST INSTABILITY...BUT OVER THE MORNING HRS
THE CORE OF THE JET SHOULD LIFT NORTHEAST WHILE THE HIGHEST CAPE
VALUES REMAIN CLOSER TO SOUTHERN MS (AT LEAST UNTIL AFTER SUNRISE).
THAT WOULD SUPPORT A DECREASE IN SVR POTENTIAL...BUT RAP GUIDANCE
ALSO POINTS TO A BETTER ALIGNMENT OF 0-3KM BULK SHEAR ACROSS THE
AXIS OF CONVECTION...WHICH COULD ENHANCE THE SVR WIND POTENTIAL AS IT
ENTERS N AL.
AFTER THE FRONT CLEARS THE AREA TODAY...IT WILL STALL OUT ALONG THE
GULF COAST. THE NEXT MID LVL TROF WILL SWING OUT OF THE DESERT SW AND
INITIATE SFC CYCLOGENESIS ALONG THE LINGERING BOUNDARY...TRACKING
FROM THE ARK-LA-MISS ON SUNDAY AFTN/EVENING TOWARD THE OHIO VALLEY BY
MONDAY EVENING. GUIDANCE HAS REMAINED FAIRLY CONSISTENT OVER THE PAST
DAY OR SO...BRINGING THE TRACK OF THE LOW ACROSS WESTERN TN AND
PUTTING THE TN VALLEY IN A REGION OF BROAD LIFT. WITH PLENTY OF
MOISTURE AVAILABLE FOR THIS SYSTEM TO TAP INTO...IT LOOKS LIKE WE ARE
IN FOR A GOOD ROUND OF RAIN OVERNIGHT SUNDAY INTO EARLY MONDAY.
WIDESPREAD RAINFALL TOTALS OF 1-2 INCHES WILL BE EXPECTED FROM THIS
PATTERN...WITH THE AXIS OF HEAVIEST RAINFALL CURRENTLY FROM ABOUT
JACKSON MS TO CHATTANOOGA TN. STRONG WINDS IN THE LOW TO MID LVLS
ALSO SUGGEST THERE IS THE POTENTIAL FOR SOME STRONG/SVR STORMS TO
DEVELOP...ALTHOUGH A WARM NOSE ARND 925MB MAY LEAD TO CONVECTION
BEING INITIALLY ELEVATED. ANY CONVECTION THAT DOES BECOME SFC BASED
WILL HAVE THE POTENTIAL TO DRAW DOWN QUITE STRONG WINDS...WITH A LL
JET WITH SPDS 30-50+ KTS DEPENDING ON MODEL OF CHOICE.
BASICALLY...WILL HAVE TO KEEP AN EYE ON THIS PERIOD FOR OUR NEXT
CHANCE OF ACTIVE WEATHER.
FOR THE MIDDLE OF THE WORK WEEK...COOLER AIR WILL BE DRAWN BACK
ACROSS THE REGION AS THE DEEP LONGWAVE ML TROF SLIDES EASTWARD.
UNSETTLED CONDITIONS WILL PERSIST UNTIL THE TROF PASSES BY...SO HAVE
KEPT LOW POPS (NO THUNDER) IN THE FCST FOR NOW. A SLIGHTLY MORE ZONAL
PATTERN WILL THEN ARRIVE FOR THE END OF THE WEEK AND ALLOW
TEMPERATURES TO MODERATE.
CCC
&&
.AVIATION...
/ISSUED 1229 AM CDT FRI APR 4 2014/
FOR 06Z TAFS...
VFR CONDITIONS ARE EXPECTED TO CONTINUE FOR THE NEXT 3-5 HOURS BEFORE
A LINE OF TSRA APPROACHES N AL/S MIDDLE TN. WINDS WILL OSCILLATE BTWN
8-12 KT GUSTING TO 15 KT FROM THE SOUTH BTWN 06-10Z THEN INCREASE TO
15 KT GUSTING TO 25 KT BTWN 10-14Z. A WIND DIRECTION CHANGE TO THE SW
TO W IS THEN EXPECTED BTWN 14-18Z. IFR CONDITIONS NEAR AND WITHIN
TSRA ACTIVITY IS LIKELY, AND HAVE ADDED VCTS ALONG WITH A TEMPO OF
TSRA BTWN 09-13Z. MVFR CIGS SHOULD THEN PREVAIL BTWN 13-19Z BEFORE
SCT CLOUDS RETURN AFTER 18-19Z AS THE COLD FRONT PASSES.
SL.77
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 69 42 64 45 / 80 0 0 20
SHOALS 70 41 64 44 / 80 0 0 20
VINEMONT 68 40 63 45 / 80 0 0 30
FAYETTEVILLE 67 39 61 42 / 80 0 0 10
ALBERTVILLE 70 41 64 45 / 80 10 0 30
FORT PAYNE 70 41 63 44 / 80 10 0 30
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 4, 2:55 AM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
355 AM CDT FRI APR 4 2014
ALZ001>010-016-TNZ076-096-097-041800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
355 AM CDT FRI APR 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
A LINE OF STRONG TO SEVERE STORMS IS CURRENTLY TRACKING INTO
NORTHWEST ALABAMA AND WILL CROSS THE TENNESSEE VALLEY...EXITING
NORTHEAST ALABAMA AND OUR TENNESSEE COUNTIES LATE IN THE MORNING
HOURS. DAMAGING WINDS WILL BE THE PRIMARY THREAT. BUT BRIEF
TORNADOES...SMALL HAIL AND BRIEF HEAVY RAIN ARE ALSO POSSIBLE. A
TORNADO WATCH WILL REMAIN IN EFFECT FOR THE ENTIRE TENNESSEE VALLEY
THROUGH 10 AM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ANOTHER STORM SYSTEM WILL AFFECT THE TENNESSEE VALLEY SUNDAY AND
SUNDAY NIGHT WITH THUNDERSTORMS CAPABLE OF STRONG WINDS AND HEAVY
RAIN. WIDESPREAD RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE
POSSIBLE WITH THIS ROUND OF STORMS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS REQUESTED THROUGH THE MORNING HOURS.
CCC
In the hours before
Special weather statement, Apr 4, 3:18 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
418 AM CDT FRI APR 4 2014
TNZ076-096-040945-
MOORE TN-LINCOLN TN-
418 AM CDT FRI APR 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MOORE AND NORTHERN
LINCOLN UNTIL 445 AM CDT...
AT 417 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
PETERSBURG...OR 10 MILES NORTHWEST OF FAYETTEVILLE...MOVING NORTHEAST
AT 60 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...PETERSBURG...HOWELL...BOONSHILL...BELLEVILLE...MIMOSA...
CHESTNUT RIDGE...BOONEVILLE AND HARMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 3541 8625 3539 8628 3537 8628 3536 8626
3535 8627 3513 8669 3526 8682 3525 8675
3531 8668 3533 8660 3537 8659 3535 8654
3536 8649 3533 8646 3532 8642 3535 8641
3536 8633 3541 8629
TIME...MOT...LOC 0917Z 233DEG 51KT 3525 8670
RSBThunderstorm Wind, Lauderdale
- When
- April 4, 3:22 AM CST to 3:23 AM CST
- Where
- Lauderdale County, 1.33 mi WNW of Threet
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.960, -87.840
A tree and a few powerlines downed by thunderstorm winds along County road 8 in northwest Lauderdale county.
Thunderstorm Wind, Lauderdale
- When
- April 4, 3:33 AM CST to 3:38 AM CST
- Where
- Lauderdale County, 0.69 mi N of Petersville to St Florian
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 34.860, -87.680
A few powerlines were downed on East Ranch road and large limbs were downed at the intersection of County road 30 and County Road 47 and 61 from 4 miles north through 4 miles east of Florence, Alabama.
Thunderstorm Wind, Franklin
- When
- April 4, 3:54 AM CST to 3:55 AM CST
- Where
- Franklin County, 1.33 mi ESE of Tharptown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 34.510, -87.610
A few trees and large limbs were downed by thunderstorm winds.
Thunderstorm Wind, Lawrence
- When
- April 4, 4:05 AM CST to 4:07 AM CST
- Where
- Lawrence County, 0.9 mi NW of Avoca
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 34.580, -87.490
Several chicken houses were leveled and eight trees were snapped near the base by thunderstorm winds. Several homes sustained minor roof damage with shingles being blown away near the intersection of County roads 135 and 136 in the Wolf Springs Alabama community.
Thunderstorm Wind, Lawrence
- When
- April 4, 4:06 AM CST to 4:07 AM CST
- Where
- Lawrence County, 0.89 mi SE of Wolf Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 34.590, -87.460
A few trees and powerlines were downed by thunderstorm winds at the intersection of County roads 136 and 236 near the Wolf Springs Alabama community.
Thunderstorm Wind, Morgan
- When
- April 4, 4:28 AM CST to 4:29 AM CST
- Where
- Morgan County, 4 mi WSW of Decatur
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.598, -87.045
A tree was downed onto a powerline by thunderstorm winds on Chapel Hill Road, near Decatur, Alabama.
Thunderstorm Wind, Morgan
- When
- April 4, 4:30 AM CST to 4:40 AM CST
- Where
- Morgan County, Hartselle to Somerville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.430, -86.930
A few trees were downed by thunderstorms from Hartselle to Somerville, Alabama. A tree also fell onto a home, producing some roof damage at Somerville, Alabama.
Thunderstorm Wind, Morgan
- When
- April 4, 4:51 AM CST
- Where
- Morgan County, 1.38 mi S of Huntsville Laceys Sp
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.510, -86.600
A tree was downed by thunderstorm winds at the intersection of highway 231 and Hill Road in eastern Morgan county, Alabama.
Thunderstorm Wind, Cullman
- When
- April 4, 5:02 AM CST
- Where
- Cullman County, Cullman
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.180, -86.830
An estimated 64 mph wind gust was detected by the Cullman Skycam.
Thunderstorm Wind, Marshall
- When
- April 4, 5:35 AM CST
- Where
- Marshall County, 3 mi W of Douglas
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.170, -86.382
A tree was downed by thunderstorm winds on Mount Hebron road near Douglas, Alabama.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Mississippi, April 4, 20141 death · $295,000 · 65 kt wind · 11 events
- Hail and Damaging Winds in Texas, April 4, 2014$1.6 million · 2.75 in hail · 10 events
- Damaging Winds in Tennessee, April 4, 2014$83,000 · 70 kt wind · 17 events
- Damaging Winds and Lightning Strike in Mississippi, April 4, 2014$75,000 · 54 kt wind · 17 events
- Flooding in Illinois, April 4 to 20, 2014$95,000 · 10 events
- Flash Flooding and Flooding in Kentucky, April 4, 2014$103,000 · 6 events
- Tornadoes and Damaging Winds in Louisiana, April 4, 2014$27,000 · EF1 · 5 events
- Hail and Damaging Winds in Tennessee, April 4, 2014$70,000 · 1 in hail · 4 events
- Wildfire in North Carolina, April 4 to 5, 2014$46,000 · 1 event
- Damaging Winds in Ohio, April 4, 2014$35,000 · 50 kt wind · 3 events
- Flooding in Kentucky, April 4 to 16, 2014$30,000 · 3 events
- Damaging Winds in Pennsylvania, April 4, 2014$23,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513255, 513256, 513257, 514465, 514467, 514751, 514767, 514769, 514772, 514775.